Hallucinations and Delusions
Some people who have had Parkinson’s for a long time may experience hallucinations and/or delusions. Often hallucinations and delusions are a side effect of medication and changes in medications can be made by your GP or specialist.
It can be frightening to know there is a possibility of experiencing hallucinations and delusions in advanced Parkinson’s. However, many people with Parkinson’s do not experience these. Fast diagnosis, support and medication alterations can help greatly as soon as the problem is identified.
An hallucination is when you see, feel, hear, smell or even taste something that is not there; it exists only in your mind.
The frequency of hallucinations normally increases gradually over a period of time in advanced Parkinson’s. Occasionally they can begin suddenly, but this usually suggests there is another cause such as an infection or change in medication. In this case contact your GP or specialist immediately.
Generally, hallucinations are visual and start with an awareness of ‘something out of the corner of your eye’, or you experience a ‘trick of the light’ and mistake objects for something else (e.g. a hat stand being momentarily mistaken for a person). When people with Parkinson’s experience harmless hallucinations they often see friendly people, e.g. children or animals, and these people or animals may be familiar.
Hallucinations become problematic when they are upsetting, or when the hallucinations become threatening and the person with Parkinson’s can become afraid or suspicious and even paranoid.
Causes of hallucinations
For some people hallucinations are part of the progression of Parkinson’s; for others hallucinations may be a side effect of their Parkinson’s medication. Not everyone who takes Parkinson’s drugs will experience hallucinations. It depends on the exact type of medication, the dose and the person taking them. Sometimes, the higher the dose of medication, the more chance there is of experiencing hallucinations.
How hallucinations may affect you
Hallucinations can be mild, or they can be quite frightening, especially when you don’t realise that the things you see or hear aren’t real. Some people will be aware that they are hallucinating, and some won’t be. Some people might prefer to tolerate a relatively harmless hallucination, rather than reduce their medication and possibly have an increase in their physical symptoms.
Delusions are unusual thoughts, beliefs or worries that aren’t based on reality.
How delusions may affect you
When delusions are mild, the person with Parkinson’s may know what is happening and can be helped to overcome their false beliefs. A GP or specialist may just monitor the situation.
However, when delusions make people suspicious and distrusting, they can cause problems in relationships, medications and treatments.
With a serious delusion, there is a chance the person could accuse your partner or a family member of something they haven’t done. They may no longer be able to tell whether things are real or not, which can make them feel very anxious or irritable.
Some people with Parkinson’s experience a mixture of hallucinations and delusions. This could lead them to feeling confused and can have an impact on day-to-day life.
Managing hallucinations and delusions
Get medical advice. In mild cases simple monitoring may be all that is required. In more severe cases changes in medications may be necessary.
Rule out other causes such as eyesight issues or infections.
Talk to your family and or carers to help them understand how you are feeling. It can help them to be more patient and supportive with you too.
Try not to worry.
Reassure yourself that these symptoms may be a side effect of Parkinson’s medication.
Seek counselling. People with Parkinson’s, carers and family members may need support, counselling and specific advice. Medicare covers 6 - 12 sessions with a psychologist to provide a range of strategies to help.
Support for you
- Call the Fight Parkinson’s Information Line on 1800 644 189
- Email: email@example.com